Acne is one of the most common skin inflammation disorders and a major impediment to having clear skin. While it is fairly commonplace during adolescence, millions of young and middle-aged adults (especially women) grapple with occasional breakouts or longer term instances of acne. The causes of acne are diverse — from food and age, to genetics and medications.
Some health supplement industry influencers hold that vitamin B6 may have a negative effect on acne. We will take a look at the relationship between vitamin B6 and acne, while evaluating what it is, its effect on skin-affecting hormones, as well as the scientific evidence in support of claims for or against.
What is Vitamin B6?
One of the eight B-complex vitamins, vitamin B6 can be found in diverse foods and is also available through health supplements. Also referred to as pyridoxine, perhaps its most prominent role is in the metabolism of amino acids. It also contributes to the production of brain chemicals (neurotransmitters) and red blood cells.
Vitamin B6 is required for the healthy development and function of the nervous system, immune system and skin. Foods with significant quantities include:
The Link Between Vitamin B6 and Hormones
Vitamin B6's impact on acne is more likely to come from its ability to influence production and regulation of hormones that influence skin health such as estrogen and testosterone. It regulates hormone activity by facilitating conversion of tryptophan into niacin and serotonin. The conversion can alter hormone levels which may in turn, influence the development of acne.
In the next section, we see whether current research supports this premise or in any way, shows a link between the vitamin and hormones.
Vitamin B6 deficiency is associated with skin inflammation including acne. We take a look at the science showing whether the reverse holds true. Unfortunately, there are only a few studies that examine the effect of vitamin B6 on acne.
In 2020, an extensive review of dietary supplements that may cause acne was published in the Dermatology Online journal. The study reported high doses of vitamin B6 may cause skin lesions. It was however inconclusive on what biochemical processes may cause this change.
Likewise, multiple case reports filed in the German medical journal Münchener Medizinische Wochenschrift in 1976 and the Cutis journal in 1991 established that vitamin B6 treatment was accompanied by acne eruptions. In these case reports, there was no conclusion on potential causes.
A 2017 review of drugs and supplements that could induce acne published in the Clinics in Dermatology journal established that both vitamin B6 and B12 may cause acne. It however noted that unlike vitamin B12 where there was a relatively clear dosage boundary above which acne was likely to occur, it was not possible to establish a similar connection with vitamin B6.
So while there does seem to be proof of a link between vitamin B6 ingestion and acne, it is not clear how this occurs. Also, acne is more likely in high doses of vitamin B6.
Dosage and Overdose
If you are going to use vitamin B6 supplements for anything, you must ensure your daily dosage falls within recommended safety levels. For adults, that is 1.2 mg to 1.7 mg per day. Among pregnant women, it is 1.7 to 2 mg daily.
Alternative Causes of Acne
Acne is a multifactorial disorder. Vitamin B6 is just one of several potential causes of the skin condition. Other possible acne triggers include:
If you are not sure of the cause of your acne or what is the best way to tackle it, consult a dermatologist.
Vitamin B6 is an essential nutrient your body cannot do without. Still, some people may experience acne when they take vitamin B6 supplements especially when they do so in very high doses. There are multiple hypotheses on how this occurs but current research is yet to establish a definitive cause. If you suspect your occasional or persistent acne may be caused by vitamin B6, consult a dermatologist. By determining whether or not vitamin B6 is the root cause, they can prescribe the most appropriate treatment.